Kentucky, 2015

Flash Flood in Kentucky, July 20, 2015

July 20, 2015 · NWS JKL · 1 event in 1 county or zone

An isolated instance of flash flooding occurred in Rockcastle county on July 20, 2015.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated instance of flash flooding occurred in Rockcastle county on July 20, 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 12:29 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 20, 12:29 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
129 AM EDT MON JUL 20 2015

.UPDATE...
ISSUED AT 128 AM EDT MON JUL 20 2015

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING
ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW OF THESE MAY PRODUCE
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO MINOR FLOODING ISSUES.
THE FORECAST IS HANDLING THIS SITUATION QUITE WELL AT THE
MOMENT...SO NO MAJOR CHANGES WERE NEEDED.

UPDATE ISSUED AT 955 PM EDT SUN JUL 19 2015

A CLUSTER OF THUNDERSTORMS DEVELOPED OVER SW OH THIS EVENING AND
HEADED SE...AND IT WAS JUST NORTH OF THE JKL FORECAST AREA. THE
STORMS ARE WEAKENING...BUT WILL LIKELY MAKE IT INTO OUR AREA. HAVE
ADDED A REGION OF ELEVATED CHANCE POPS TO OUR FAR N AND FAR NE
COUNTIES LATE TONIGHT. ELSEWHERE...PRECIP HAS DIED OUT...AND A POP
OF 20-30 PERCENT WILL BE USED AT THIS POINT.

UPDATE ISSUED AT 815 PM EDT SUN JUL 19 2015

MOST OF THE JKL FORECAST AREA HAS BEEN AFFECTED BY CONVECTION OR
ITS OUTFLOW EARLY THIS EVENING. EXCEPTIONS ARE IN THE FAR SOUTH
AND SOUTHEAST. HAVE MAINTAINED THE HIGHEST POP IN THOSE AREAS...
SHORT TERM MODELS DO NOT SUGGEST MUCH PRECIP DURING THE NIGHT IN
OUR NORTHERN COUNTIES...AND HAVE REDUCED THE POP THERE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 313 PM EDT SUN JUL 19 2015

FLASH FLOODING POSSIBLE EARLY TONIGHT AND AGAIN MONDAY AFTERNOON
INTO TUESDAY MORNING. THERE IS ALSO A THREAT FOR SEVERE
THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING.

MESOSCALE CONVECTIVE VORTEX CURRENTLY MOVING EAST ACROSS INDIANA
HAS TRIGGERED STRONG CONVECTION ACROSS SW OH AND FAR NORTHERN KY.
17Z GOES SOUNDER DATA INDICATES PRECIPITABLE WATER...PW...AROUND
2 INCHES AND LATEST MESOSCALE ANALYSIS SHOWS MU CAPES AT
3000-4000 J/KG IN EASTERN KY. WHILE THE ORGANIZED CONVECTION OVER
FAR NORTHERN KY IS MOVING EAST AT AROUND 20-25 KNOTS...THE
ISOLATED CELLS ACROSS EASTERN KY HAVE A MOVEMENT CLOSER TO 15
KNOTS. CONVECTION IS ALSO INCREASING ACROSS CENTRAL KY IN AREA OF
LOW LEVEL CONVERGENCE ON THE TAIL OF THE ORGANIZED CONVECTION OVER
SW OH. GIVEN THAT THIS CONVECTION WILL HAVE A MORE E-W
ORIENTATION THIS COULD EVENTUALLY LEAD TO TRAINING CELLS ACROSS
PARTS OF EASTERN KY.

CONVECTION SHOULD REACH A PEAK BETWEEN 21Z AND 01Z THIS
EVENING..AND THEN SLOWLY DECREASE IN COVERAGE AND INTENSITY.
HOWEVER WOULD NOT BE SURPRISED TO SEE CONVECTION LINGER WELL AFTER
SUNSET...AND POSSIBLY EVEN AFTER MIDNIGHT.

THE CONVECTION THIS EVENING AND TONIGHT WILL LEAVE A BOUNDARY
DRAPED ACROSS THE CENTRAL PART OF THE FORECAST AREA WHICH WILL
LIKELY SERVE AS A FOCUS FOR MORE CONVECTION ON MONDAY. AT THE SAME
TIME A COLD FRONT WILL APPROACH THE AREA AND MOVE INTO THE
FORECAST AREA MONDAY NIGHT. THIS WILL SERVE AS AN ADDITIONAL FOCUS
FOR ORGANIZED CONVECTION. WITH PWS ONCE AGAIN AROUND 2 INCHES ON
MONDAY AND WITH CONVECTION LIKELY BECOMING MORE ORGANIZED BY
MONDAY EVENING THE FLASH FLOOD THREAT WILL CONTINUE MONDAY
AFTERNOON INTO TUESDAY MORNING. THE SEVERE THREAT WILL ALSO
INCREASE MONDAY AFTERNOON...BUT FLASH FLOODING WILL LIKELY REMAIN
THE PRIMARY THREAT.

WHILE THE FLASH FLOOD THREAT IS MAINLY IN TWO DISTINCT
PERIODS...EARLY PART OF TONIGHT...AND AGAIN MONDAY AFTERNOON INTO
EARLY TUESDAY MORNING DECIDED TO KEEP THINGS SIMPLE AND GO WITH A
SINGLE FLASH FLOOD WATCH THAT IS IN EFFECT UNTIL 16Z...NOON
EDT...ON TUESDAY.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 313 PM EDT SUN JUL 19 2015

THE COLD FRONT WHICH SHIFTED SOUTHWARD INTO THE REGION DURING THE
DAY MONDAY WILL BECOME STALLED OUT MONDAY NIGHT AND REMAIN IN PLACE
ACROSS MUCH OF CENTRAL KY DURING THE DAY TUESDAY. IN
ADDITION...ANOTHER COLD FRONT NORTH OF THE REGION WILL MAKE A FAST
BREAK SOUTHWARD AND ACROSS THE CWA TUESDAY AFTERNOON/EVENING. THESE
TWO BOUNDARIES WILL PROVIDE THE BASIS FOR CONTINUED CONVECTION
THROUGH THE DAY TUESDAY...THOUGH WINDS WILL BECOME MORE W/WNW AND
COOLER AIR WILL BEGIN FLOWING INTO THE REGION...ESPECIALLY AFTER THE
SECONDARY FRONTAL PASSAGE. SPEED SHEER WILL BE DECENT...BUT CAPE
VALUES AND LI/S WILL DRASTICALLY REDUCE COMPARED TO MONDAY
AFTERNOON...AS WILL THE AVAILABLE PWATS. SO WHILE THUNDERSTORMS WILL
BE POSSIBLE...DON/T EXPECT MUCH IN THE WAY OF SEVERE STORMS THIS
DAY. AND WITH STRONGER WINDS DRIVING STORM MOTION TO AROUND 23 KNOTS
/ACCORDING TO THE LATEST GFS/...ANY RAIN WHICH DOES OCCUR WILL
LIKELY NOT LINGER OVER ONE LOCATION FOR A SUSTAINED AMOUNT OF TIME.
THAT BEING SAID...ANY RAIN IN GENERAL...NO MATTER THE AMOUNT OR
DURATION...COULD STILL LEAD TO SOME FLASH FLOODING CONCERNS GIVEN
THE OVERALL SATURATED NATURE OF THE SOIL...ESPECIALLY AFTER MONDAY/S
RAINS.

A COOLER AIR MASS MOVING INTO THE REGION BEHIND THE SECOND FRONT
TUESDAY AFTERNOON/EVENING WILL FINALLY BRING A MUCH NEEDED BREAK
FROM THE HEAT AND HUMIDITY WE HAVE BEEN EXPERIENCING OVER THE LAST
FEW DAYS. TEMPERATURES WILL STILL REACH THE MID TO UPPER 80S
TUESDAY...AND HEAT INDEXES WILL STAY IN THE UPPER 80 TO LOW 90
DEGREE RANGE...BUT THIS IS STILL SOME 10 DEGREES COOLER THAN THAT OF
TODAY. BY WEDNESDAY HOWEVER...TEMPERATURES WILL DROP FURTHER INTO
THE LOW 80S...AS A NOTICEABLY DRIER AIR MASS CONTINUES TO DROP
INTO THE REGION FROM THE NORTH. DESPITE SOME SLIGHT MODEL
DISAGREEMENT ON THE PRESENCE OF PRECIP IN OUR CWA...EXPECT
COVERAGE TO BE ISOLATED AT BEST...WITH THE BEST POTENTIAL ACROSS
THE SOUTHERN CWA AND POINTS TO THE SOUTH. OTHERWISE...MOST OF THE
CWA SHOULD REMAIN DRY FOR ONCE.

FOR THE REMAINDER OF THE EXTENDED...

A STRONG UPPER LEVEL LOW /POSITIONED OVER JAMES BAY AT 0Z WEDNESDAY/
WILL CONTINUE TO SHIFT EASTWARD TOWARDS THE CANADIAN COAST THROUGH
FRIDAY...BEFORE SLOWING AS IT HEADS OUT INTO THE NORTHERN ATLANTIC
THROUGH THE WEEKEND. THIS WILL CONTINUE THE NORTHWEST FLOW ACROSS
THE STATE...WITH HEIGHTS SLOWLY RISING INTO THE WEEKEND AS AN UPPER
LEVEL HIGH PRESSURE SYSTEM BUILDS ACROSS THE SW CONUS. STILL
EXPECTING SEVERAL SMALL WAVES TO MOVE INTO THE OHIO AND TN VALLEYS
ALONG THIS NW FLOW...BUT AS OF NOW...MODELS ARE IN AGREEMENT THAT
HIGH PRESSURE ACROSS THE OHIO RIVER VALLEY WILL WIN OUT...AND ANY
PRECIPITATION INDUCED FROM THESE WAVES WILL LIKELY BE CONFINED TO
OUR WEST AND SOUTH...ONLY SKIRTING OUR FAR SW CWA. RISING HEIGHTS
WILL ALSO TRANSLATE TO RISING TEMPERATURES...WITH MID TO UPPER 80S
EXPECTED AGAIN BY THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 128 AM EDT MON JUL 20 2015

ISOLATED TO SCATTERED SHOWERS AND STORMS WILL MOVE ACROSS
EASTERN KENTUCKY OVERNIGHT. A FEW OF THESE MAY PRODUCE LOCALLY
HEAVY RAINFALL THAT COULD LEAD TO MINOR FLOODING. SJS WILL LIKELY
SEE A PERIOD OF SHOWERS AND STORMS BETWEEN ROUGHLY 7 AND 9Z...WITH
CORRESPONDING MVFR TO IFR CONDITIONS DEPENDING ON HOW INTENSE THE
RAIN IS AND HOW MUCH FOG FORMS DURING AND AFTER THE RAIN. THE REST
OF THE TAF SITES CAN EXPECT MVFR CONDITIONS DUE TO FOG THROUGH 12
TO 13Z THIS MORNING. ANOTHER ROUND OF SHOWERS AND STORMS IS ON TAP
AFTER 18Z TODAY...AS A COLD FRONT APPROACHES FROM THE NORTH. A FEW
OF THE STORMS THIS AFTERNOON COULD BECOME SEVERE...WITH LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...AR
SHORT TERM...SBH
LONG TERM...JMW
AVIATION...AR
Hazardous weather outlook, Jul 19, 9:43 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1043 PM EDT SUN JUL 19 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1043 PM EDT SUN JUL 19 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS SHOULD AFFECT MOST LOCATIONS ON MONDAY OR MONDAY
NIGHT...WITH THE GREATEST PROBABILITY BEING DURING THE AFTERNOON
AND EVENING. THEY COULD BRING LOCALIZED FLASH FLOODING. THE
STRONGEST STORMS COULD ALSO PRODUCE DAMAGING WIND.

THERE IS ALSO CHANCE OF THUNDERSTORMS ON TUESDAY. FOR WEDNESDAY
THROUGH SATURDAY...MOST OF THE PERIOD SHOULD BE DRY. HOWEVER...
THUNDERSTORMS CAN NOT BE RULED OUT AT TIMES...ESPECIALLY NEAR THE
TENNESSEE BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AND MONDAY NIGHT.

SBH/HAL

The radar

The Jackson,KY radar (KJKL), 85 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockcastle

When
July 20, 2:00 AM EST to 4:00 AM EST
Where
Rockcastle County, Withers to 0.76 mi E of Mullins
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.350, -84.230

A section of Mullins Station Road was washed out in Withers.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586365.